Wisconsin, 2019Winter Storm in Wisconsin, December 30, 2019
December 30, 2019 · NWS MPX · 9 events in 9 counties and zones
As one storm system began to weaken across southern Minnesota during the evening of Sunday, December 30th, a secondary storm developed across the Great Lakes, and provided an additional surge of moisture across the Upper Midwest on Monday. Bands of light snow started across western Wisconsin as early as late Sunday evening, with the main concentration of snow Monday morning, and into Monday…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As one storm system began to weaken across southern Minnesota during the evening of Sunday, December 30th, a secondary storm developed across the Great Lakes, and provided an additional surge of moisture across the Upper Midwest on Monday. Bands of light snow started across western Wisconsin as early as late Sunday evening, with the main concentration of snow Monday morning, and into Monday afternoon as the system slowly started to move away from the region. The initial very warm air aloft was quickly cooled by Sunday afternoon as the first system started to wrap in the colder air from the west. The highest total was measured near Nye with a report of 9 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 29, 11:42 PM CST, 18 minutes earlier.
Area forecast discussion, Dec 29, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1142 PM CST Sun Dec 29 2019
.UPDATE...
Issued at 814 PM CST Sun Dec 29 2019
Upper low is easy to spot this evening in MRMS reflectivity data
with the spiral band of precip over southern MN. With the upper
low expected to gradually fill and sink ever so slowly to the
south tonight, think this band has made it about as far north and
east as it will as of 8 pm this evening, with it remaining
stationary over the next few hours as it then slowly dissolves
and slides south. This will have the potential to put down a
narrow swath of 3 or 4 inches of snow down through the Mankato
area.
One issue we could see develop tomorrow that's currently not
captured in the grids is the potential for rain to be a more
predominate p-type through much of the day Monday in western WI
than we currently have as seen with the operational and
experimental runs of the HRRR. Current thinking is that the
combination of dynamic cooling from lift in the persistent precip,
along with cooling from any melting we do see will be just enough
to keep most of what we see in western WI tomorrow in the snow
bucket. Still there's potential snow totals in western WI could
come in a couple of inches lower than what we currently have if
the warm air ends up being more persistent than currently
forecast. Elsewhere, the current snow forecast still looks good,
though may be leaning more toward the higher end of the forecast
spectrum.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 339 PM CST Sun Dec 29 2019
Low pressure over southwestern Minnesota has brought the dry slot
north and west across the southern half of Minnesota and most of
Wisconsin. The loss of ice aloft has resulted in widespread
drizzle, including across most of western MN except along the
South Dakota border. Moisture will wrap around the low tonight
with the dry slot shifting to the east a bit. This will allow snow
to blossom across western MN again this evening, which already
appears to be occurring per radar trends to the southwest this
afternoon. Additional snow accumulation in those areas is expected
to range from 1 to 3 inches. Under the dry slot, drizzle or freezing
drizzle will continue into Monday morning.
The southeastern section of the trough/piece of energy will
become negatively tilted rapidly late tonight, spawning a
secondary low over eastern Michigan Monday. This low will swing
northwestward to Lake Superior by Monday evening as the trough
reorients itself. This will allow moisture to eliminate the dry
slot entirely by late Monday morning, with a healthy round of snow
moving into primarily western WI and eastern MN for the afternoon
and evening. The snow may be heavy at times with 1 inch per hour
rates. Eventually the low will pull away and isentropic downglide
will cause the snow to dissipate late Monday evening. Accumulations
with this round will range from 4 to 8 inches along and east of
I-35, with totals gradually tapering down to around an inch along
the SD border. Upgraded the watch and some of the advisory to a
Winter Storm Warning which includes all of western WI and Chisago
County. With totals of 4 to 5 inches in the metro, decided against
a warning there, however increasing winds and impact during the
evening rush hour may necessitate a warning anyway. Totals may be
locally higher somewhere near or just northeast of Chicago, Kanabec,
and Isanti counties due to a stationary heavy lake effect band
embedded within the system snow that will stretch southwest across
Bayfield, Douglas, and Pine counties. The warning for western MN
will continue through Monday evening despite the light snow totals
due to the increasing winds and blowing snow. Winds could gust to 35
to 45 mph area wide Monday and Monday night.
.LONG TERM...(Tuesday through Sunday)
Issued at 339 PM CST Sun Dec 29 2019
Cooler and drier conditions are expected after this weekend's
storm finally clears off to the east Tuesday, as the flow aloft
transitions from fairly zonal northwest flow midweek to deep
troughing over the central US by the weekend. The only
precipitation chances look to come this weekend, as troughing
amplifies plains/Mississippi valley and develops a clipper
skirting along the US/Canada border. Even then, the best
precipitation chances look to be north and east of the CWA and
closer to the track of the surface low. Any precipitation looks to
fall as light snow, with any substantial moisture remaining well
south of the region.
Temperatures will start out cooler, but still close to seasonable
values if not slightly above normal for the turn of the new year.
Confidence is building in our next shot of Arctic air returning to
the region towards the end of the weekend and into next week.
GEFS/EPS ensembles are highlighting the potential for 850 mb
temperatures around the 10th percentile so while below normal
temperatures are looking likely, I wouldn't expect too significant
of an Arctic outbreak.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CST Sun Dec 29 2019
No significant changes with the 6z TAFs, with deterioration back
to IFR conditions not expected until a location sees winds switch
over to the west or northwest. Next round of precip for us is
actually coming up from southern WI and followed idea of the
HRRR/GFS with this band of precip working west into eastern MN by
early Monday morning. Is some concern that EAU could switch over
to rain at times on Monday as surface temperatures there will be
right on the cusp of going rain or snow all day. Snow will be
ending pretty quick at the end of this TAF period, but any
significant improvements in cigs don't look to come until late
Monday night/early Tuesday morning.
KMSP...Prefer the depiction of the GFS for snow, with snow
starting between 11z and 13z. Heaviest snow, with vis down to
3/4sm coming between 18z and 22z, with light snow cutting off
between 2z and 5z Tuesday. We look to hold on to MVFR stratus
after the snow through the rest of the TAF period.
/OUTLOOK FOR KMSP/
Tue...Mainly VFR. MVFR cigs possible early. Wind WNW 10-20 kts.
Wed...VFR. Wind SSW 10G20 kts.
Thu...MVFR/IFR cigs. Wind S 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 6 AM Monday to midnight CST Monday
night for WIZ014>016-023>028.
MN...Winter Weather Advisory until midnight CST Monday night for
MNZ049-057-058-065>067-073>076-082>085-091>093.
Winter Storm Warning until 6 PM CST Monday for MNZ041-042-047-
048-054>056-064.
Winter Weather Advisory until midnight CST Monday night for
MNZ043>045-050>052-059>063-068>070-077-078.
Winter Storm Warning from 6 AM Monday to midnight CST Monday
night for MNZ053.
&&
UPDATE...MPG
SHORT TERM...BORGHOFF
LONG TERM...ETA
AVIATION...MPGHazardous weather outlook, Dec 29, 7:57 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
757 PM CST Sun Dec 29 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
757 PM CST Sun Dec 29 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Tonight
Snow will spread east out of western Minnesota through tonight.
Before midnight, a brief period of freezing rain will be possible
along the Minnesota and Wisconsin border. For additional details,
refer to the latest Winter Weather Message.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Any mixed precipitation will change to snow and slowly shift east
across the area Monday and Monday night. The heaviest snowfall is
expected Monday afternoon into the early evening from east central
Minnesota, including the Twin Cities metro area, into western
Wisconsin. For additional details, refer to the latest Winter
Weather Message.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.
Winter Storm, Rusk
- When
- December 30, 12:00 AM CST to 10:00 PM CST
- Where
- Rusk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
A few reports of 5 to 7 inches of snow fell across Rusk County.
Winter Storm, Chippewa
- When
- December 30, 12:00 AM CST to 11:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
Several weather observers reported snowfall amounts of 5 to 7 inches across the county.
Winter Storm, Eau Claire
- When
- December 30, 12:00 AM CST to 11:00 PM CST
- Where
- Eau Claire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
Several weather observers reported 6 to 8 inches of snow across the county.
Winter Storm, Barron
- When
- December 30, 4:00 AM CST to 9:00 PM CST
- Where
- Barron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
A few weather observers reported around 6 inches of snow across the county.
Winter Storm, Polk
- When
- December 30, 6:00 AM CST to 9:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Several weather observers reported 5 to 7 inches of snow across the county. One local report near Nye reported an 9 inch total.
Winter Storm, Dunn
- When
- December 30, 7:00 AM CST to 10:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Several weather observer reported 5 to 7 inches of snow across the county.
Winter Storm, St. Croix
- When
- December 30, 7:00 AM CST to 11:00 PM CST
- Where
- St. Croix forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Several weather observers reported 5 to 7 inches of snow across the county.
Winter Storm, Pierce
- When
- December 30, 8:00 AM CST to 11:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
A few weather observers reported around 6 inches of snow across the county.
Winter Storm, Pepin
- When
- December 30, 8:00 AM CST to 11:00 PM CST
- Where
- Pepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
A few weather observers reported around 6 inches of snow across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20191 death · $20,000 · 56 kt wind · 7 events
- Heavy Snow in Wisconsin, December 30 to 31, 20191 death · 1 injured · $10,000 · 8 events
- High Wind in Ohio, December 30, 20191 injured · $730,000 · 62 kt wind · 15 events
- Flood in Wisconsin, December 30 to 31, 2019$384,000 · 1 event
- Strong Wind in New York, December 30, 2019$150,000 · 3 events
- Strong Wind in Connecticut, December 30, 2019$50,000 · 1 event
- Ice Storm and Hail in Massachusetts, December 30 to 31, 2019$24,000 · 1 in hail · 11 events
- High Wind in Ohio, December 30, 201961 kt wind · 28 events
- Damaging Winds in Tennessee, December 30, 20192 injured · 63 kt wind · 7 events
- Winter Storm in Michigan, December 30 to 31, 201915 events
- Winter Weather in Wisconsin, December 30 to 31, 201912 events
- High Wind in Montana, December 30 to 31, 201963 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863722, 863725, 863727, 863728, 863730, 863731, 863733, 863735, 863738.